Alert archive / Iowa / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Sioux Falls, SD

October 8, 202010 counties in Iowa; Nobles County, Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this red flag warning at Oct 8, 2020, 1:31 PM CDT for 10 counties in Iowa; Nobles County, Pipestone County, Rock County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2020, 1:31 PM CDT (18:31 UTC)
Expired
Oct 8, 2020, 6:00 PM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WWUS83 KFSD 081831
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
131 PM CDT Thu Oct 8 2020

IAZ001-002-012>014-020>022-031-032-MNZ089-097-098-SDZ256>258-
082300-
/O.NEW.KFSD.FW.W.0006.201008T1831Z-201008T2300Z/
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Nobles-Pipestone-Rock-Middle James River Valley-
Middle Big Sioux River Valley-
Lower James River To Lower Big Sioux River Valley-
131 PM CDT Thu Oct 8 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 
012, 013, 014, 020, 021, 022, 031, 032, 089, 097, 098, 256, 257, 
AND 258...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect until 6 PM CDT this evening. 

* AFFECTED AREA...Fire weather zones 001, 002, 012, 013, 014, 020,
  021, 022, 031, and 032 in northwest Iowa. Fire weather zones
  089, 097, and 098 in southwest Minnesota. Fire weather zones
  256, 257, and 258 in South Dakota.
  

* WIND...Southeast winds will continue at a gusty 25 to 35 mph
  through the afternoon.

* HUMIDITY...Lowest afternoon humidity values from 20 to 25
  percent, with some recovery likely late.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
469 
WWUS83 KFSD 082314
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
614 PM CDT Thu Oct 8 2020

...RED FLAG WARNING FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA,
SOUTHWEST MINNESOTA, AND NORTHWEST IOWA HAS EXPIRED...

IAZ001-002-012>014-020>022-031-032-MNZ089-097-098-SDZ256>258-
090015-
/O.EXP.KFSD.FW.W.0006.000000T0000Z-201008T2300Z/
Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Nobles-Pipestone-Rock-Middle James River Valley-
Middle Big Sioux River Valley-
Lower James River To Lower Big Sioux River Valley-
614 PM CDT Thu Oct 8 2020

...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY AND GUSTY WINDS 
FOR FIRE WEATHER ZONES 001, 002, 012, 013, 014, 020, 021, 022, 
031, 032, 089, 097, 098, 256, 257, AND 258...

Humidity levels have begun to increase slightly this evening.
Although southeast winds are slightly weaker than earlier today, 
gusts of 20-30 mph remain possible this evening. After sunset,
humidity levels will continue to rise to 30 to 50 percent.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 8, 12:42 PM CDT, 49 minutes earlier.

Area forecast discussion, Oct 8, 12:42 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1242 PM CDT Thu Oct 8 2020

.UPDATE...
Issued at 1051 AM CDT Thu Oct 8 2020

Main weather concern today continues to be fire weather. Somewhat
a mismatch in locations of the lowest humidity (more toward I-29
and eastward) and the highest potential for 25+ mph wind gusts
(mainly I-29 westward). Did end up lowering dewpoint values a
touch given trends in the high-resolution guidance and the
observed values largely lagging upward trend with flow out of
surface ridge to east. Some high resolution guidance actually
hovers dewpoint readings closer to 30-32 today in the east and
those areas susceptible to easterly/southeasterly downslope
through early afternoon, before a slightly more moist surface
trajectory expands eastward with the trend toward more of
south/southeast component. Likely will see a few spots drop to
20-25 percent humidity for a time. Have expanded the Very High
Grassland Fire Danger into much of northwest IA and southwest MN
as a result.

At this point, have not gone with critical conditions for any
point, but will have to watch the areas east of the James River
and into much of southwest MN/northwest IA. Current thinking is
that will approach or very briefly touch the critical combination
around early to mid afternoon (will take a little longer for winds
to increase in SW MN/NW IA).

&&

.SHORT TERM...(Today and Tonight)
Issued at 303 AM CDT Thu Oct 8 2020

Surface high pressure currently drifting by to the north is
providing mostly clear skies and temperatures that have cooled into
the 40s for most locations. Not out of the question that there is
some patchy valley fog lurking out there, however satellite and
webcams are void of such activity as of now.

As we move thru the day, the main concern will once again be low
relative humidities and breezy winds providing for some fire weather
concern (discussed further in the Fire Weather section). Expect
southeasterly winds to increase to 15 to 20 mph by late morning with
some gusts to around 30 mph, especially west of I-29. Afternoon
highs in the 70s are expected with lower 80s toward the MO River
Valley. May even see some upper level wildfire smoke begin to filter
into the region as well.

Fairly mild overnight temperatures should preside tonight with winds
remaining somewhat elevated and dewpoints on the increase. Look for
widespread 50s, closer to the 60 degree mark across NW Iowa.

.LONG TERM...(Friday through Wednesday)
Issued at 303 AM CDT Thu Oct 8 2020

A very mild day for Friday ahead of an incoming dry front/surface
trough. Have continued the trend of bumping high temperatures closer
to the 75th percentile which would suggest mid to upper 80s,
hovering around record values for some locations. Winds will become
northwesterly thru the day as previously mentioned boundary moves
thru.

Northerly winds for Saturday will help push temperatures back into
the 70s for most which is still above average for this time of year.

A breezy day expected for Sunday ahead of incoming wave and
associated front. Forecast soundings would suggest 30+ kts of winds
sitting above the surface (90th percentile of climatology) which
should provide gusts in excess of 30-35 mph when mixed down to the
surface. Have thus raised winds above the blended guidance. By
evening, will start to watch precipitation/thunderstorm chances
arrive with latest guidance focusing the better chances near and
especially east of I-29. Both deterministic and ensemble guidance
in fairly good agreement with at least some amount of measurable
precip over this area and thus suspect POPs will continue to trend
higher as a better consensus in timing evolves.

Models struggle on how to handle troughing for next week with the
EC/Canadian more amplified and the GFS hanging up a broader upper
level trough. In either case, expect cooler temperatures back closer
to seasonal normals along with mostly dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1242 PM CDT Thu Oct 8 2020

Largest issue to aviation concerns through the period will be
impacts from low-level wind shear developing this evening with
partial decoupling and the increasing winds off-surface. Maximum
winds should be near/above 2000 ft AGL, with gradual veering of
direction of the low-level jet through the night. Otherwise,
surface winds are likely to gust to 22 to 32 knots for most of the
area during the afternoon, somewhat lesser toward eastern
portions of southwest MN and near the Iowa Great Lakes.

&&

.FIRE WEATHER...
Issued at 303 AM CDT Thu Oct 8 2020

Elevated fire weather concerns in place yet again today with
afternoon temperatures working into the lower 70s across SW MN and
near 80 along the MO River Valley. Dewpoints will be on the
increase from southwest to northeast thru the day but start off in
the 30s for most locations. This will result in minimum RH values
falling into the mid to upper 20s for a period. Meanwhile, breezy
southeasterly winds will also be in place, again with the
stronger winds initially closer to the MO River. The question is
will there be an overlap in the lowest RH values (NW IA) and the
strongest winds (near/west of the James River in SD). To
complicate things further, HRRR smoke model suggest we'll see some
upper level wildfire smoke start to drift in which was evident on
satellite imagery prior to sunset last evening. This has the
potential to have at least a minor impact on overall mixing. HREF
probabilities are also less than convincing for achieving critical
values for any extended period of time. With all of that in mind,
will forgo any Red Flag Warning for today given the uncertainty
and borderline nature of values but wind and RH values will
certainly sit in the near critical value range and will need to be
monitored closely thru the morning hours for additional trends.
Will highlight these elevated fire concerns thru other means and
headline in the fire weather forecast.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Chapman
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Chapman
FIRE WEATHER...Kalin
Hazardous weather outlook, Oct 8, 3:29 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
329 AM CDT Thu Oct 8 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-090830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
329 AM CDT Thu Oct 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Breezy southeasterly winds and low relative humidity will result in
elevated fire danger across the area this afternoon. People are urged
to exercise extreme care with respect to outdoor activities that
could cause a fire.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 8, 11:04 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
1104 AM CDT Thu Oct 8 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-082330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood,
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center,
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley,
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City,
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake,
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield,
Ponca, Allen, South Sioux City, Huron, De Smet, Arlington,
Lake Preston, Brookings, Gregory, Burke, Wessington Springs,
Alpena, Woonsocket, Howard, Madison, Orland, Flandreau,
Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell,
Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose,
Sioux Falls, Wagner, Platte, Lake Andes, Marty, Armour, Corsica,
Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker,
Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton,
Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon,
Tabor, Yankton, Vermillion, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
1104 AM CDT Thu Oct 8 2020

Southeast winds will continue to increase through mid-afternoon
across the area, with wind gusts of 22 to 32 mph likely. With low
humidity and very dry vegetation, elevated fire danger will occur
this afternoon. Potential exists for near critical conditions
mainly east of the James River.

Planned burning should be avoided and extra caution should be
given to any outdoor activity that may spark a fire. Any fire that
does form may have the potential to spread quickly.

Nearby

Red Flag Warnings in Iowa, 2020Red Flag Warnings in Minnesota, 2020Red Flag Warnings in South Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.